Utah, 2013

Winter Weather in Utah, March 3 to 4, 2013

March 3 to 4, 2013 · NWS GJT · 1 event in 1 county or zone

The southern portion of an elongated Pacific trough and an associated cold front brought significant snowfall to some mountain areas in southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The southern portion of an elongated Pacific trough and an associated cold front brought significant snowfall to some mountain areas in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 7:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 3, 7:52 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
752 PM MST SUN MAR 3 2013

.UPDATE...
ISSUED AT 752 PM MST SUN MAR 3 2013

ADJUSTED QPF FORECAST FOR THE NEXT 12 TO 18 HOURS AS A MOIST
WEATHER SYSTEM SLIDES EAST AND SOUTH ACROSS THE FORECAST AREA
TONIGHT AND MONDAY. COINCIDING WITH THE QPF ADJUSTMENT...BOOSTED
VALLEY GRIDDED POPS FOR SE UTAH INTO WEST CENTRAL AND SW COLORADO.
SOUTHERN STREAM SHORT WAVE THAT IS CENTERED NEARLY OVER LAKE TAHOE
IS FEEDING MOISTURE DOWNSTREAM ACROSS NRN NEVADA INTO UTAH. THIS
MOISTURE FEED IS CURRENTLY SPREADING INTO WRN COLORADO. HIGHER
RESOLUTION RAPID REFRESH/HRRR MODELS SHOWING PRECIPITATION
EXPANDING ALONG THE I70 CORRIDOR THIS EVENING WITH TOTAL
PRECIPITATION AMOUNTS RANGING FROM A TENTH /0.10/ TO A QUARTER
INCH /0.25/. THIS SEEMS REASONABLE AS SPECIFIC HUMDITY AT 700 MB
IS AROUND 4 G/KG AND MODEL DATA INDICATES MOISTURE CONVERGENCE AND
FRONTOGENETICAL FORCING ACROSS THIS AREA. THIS IS SUPPORTED BY
WATER VAPOR IMAGERY THAT SHOWS A SHARP BACK EDGE TO THE MOISTURE
PLUME ACROSS NRN CALIFORNIA...THE NRN GREAT BASIN...INTO SW
WYOMING. THE ORIENTATION OF THIS FORCING TARGETS THE WEST CENTRAL
MOUNTAINS (ELKS...WEST ELK MOUNTAINS...AND GRAND MESA) WHERE
SNOWFALL MAY REACH 12 INCHES MY MONDAY MORNING. CERRO SUMMIT AND
THE GLENWOOD CANYON AREAS ARE TARGET AREAS AS WELL. WINTER WEATHER
ADVISORY ALREADY ISSUED FOR THE UPPER GUNNISON...BUT WILL ADD
GLENWOOD SPRINGS...CARBONDALE...AND EAGLE TO THE LIST OF ADVISORIES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 236 PM MST SUN MAR 3 2013

CLOUDS AND VIRGA SWEPT OVER THE REGION IN A WEAK OVERRUNNING
ENVIRONMENT FED BY DEEP PACIFIC MOISTURE AHEAD OF A COMPLEX
STORM SYSTEM WHICH WILL IMPACT THE AREA THROUGH MONDAY AFTERNOON.
THE STRENGTH OF RADAR RETURNS SUGGESTS THE LIKELIHOOD OF SOME
LIGHT SNOW REACHING THE PEAKS AND AREA WEB CAMS SEEMED TO CONFIRM
THIS. THE NORTHERN BRANCH OF THIS SYSTEM FEATURED A CLOSED LOW
MOVING EAST-SOUTHEAST ALONG THE MONTANA/CANADIAN BORDER. THE
SOUTHERN BRANCH WAS IN THE FORM OF AN ELONGATED...POSITIVELY
TILTED OPEN WAVE TROUGH WHOSE AXIS EXTENDED FROM SOUTHWEST WYOMING
WEST-SOUTHWEST ACROSS THE BAY AREA OF CALIFORNIA.

FOR TONIGHT...MODELS CONTINUED TO MOVE THE SOUTHERN TROUGH SOUTH-
SOUTHEAST ACROSS THE FORECAST AREA IN PHASE WITH A SHORTWAVE
MOVING DOWN THE WESTERN FLANK OF THE NORTHERN LOW. AHEAD OF THE
TROUGH 7H MOISTURE WILL REMAIN RIGHT AROUND A RESPECTABLE 4 G/KG
WHICH...WHEN COMBINED WITH WEAK UPWARD FORCING AT THE MID AND
UPPER LEVELS AND OROGRAPHICS...SHOULD CONTINUE TO BRING WIDESPREAD
SNOW TO THE MOUNTAINS. SNOW LEVELS BEGIN BETWEEN 7500 TO 8000 FEET
BUT WILL LOWER TO MOUNTAIN BASES AND BELOW DURING THE NIGHT...
ESPECIALLY NORTH AS A COLD FRONT ASSOCIATED WITH THIS STORM
COMPLEX DRIFTS SLOWLY SOUTH REACHING THE I-70 CORRIDOR BY
12Z/MONDAY. GUSTY WEST THEN NORTHWEST WINDS OF 15 TO 25 MPH WITH
GUSTS TO 35 TO 40 MPH IN THE HIGHER ELEVATIONS WILL CONTINUE TO
GENERATE AREAS OF BLOWING AND DRIFTING SNOW. STILL NOT CONVINCED
THE KCAG-KSBS AND KRIL-KEGE CORRIDORS WILL SEE APPRECIABLE
SNOWFALL GIVEN INITIAL WARMTH AND LATE ARRIVAL OF THE COLDER AIR
SO WILL CONTINUE TO WITHHOLD ADVISORIES FROM THOSE AREAS FOR NOW.
OVERNIGHT LOWS WILL BE BUOYED BY CLOUDS AND LATENT HEAT RELEASE
FROM PRECIPITATION SO EXPECT MINIMUMS WILL BE AROUND 5 DEGREES
ABOVE NORMAL.

THE SOUTHERN TROUGH DRIFTS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA MONDAY MORNING...DRIVEN BY THE VORT LOBE ROTATING
INTO THE BASE OF THE NORTHERN LOW WHICH MOVES OVER THE WESTERN
DAKOTAS BY MIDDAY. DRIER AIR WILL BEGIN TO FILTER INTO THE NORTH
AS THE PACIFIC MOISTURE TAP SHIFTS SOUTH WITH THE TROUGH. RESIDUAL
MOISTURE AND FAVORABLE WEST AND NORTHWEST FLOW PROVIDES OROGRAPHIC
LIFT FOR CONTINUED MOUNTAIN SNOW MONDAY MORNING. GFS AND NAM
INDICATED DRYING WILL REACH THE ELKHEAD AND NORTHERN PARK RANGE IN
THE MORNING SO EXPECT SNOW TO DIMINISH THERE GREATLY BY MIDDAY.
THE NORTHERN AND SOUTHERN SYSTEMS PHASE LATE IN THE DAY AS THE
NORTHERN LOW MOVES FARTHER ONTO THE NORTHERN PLAINS DRAGGING THE
SOUTHERN TROUGH WITH IT. RESIDUAL MOISTURE SHOULD KEEP SNOW FAIRLY
WIDESPREAD INTO THE MIDDLE PART OF THE AFTERNOON BEFORE
DIMINISHING LATE. ADVECTION OF COLDER AIR COMBINED WITH CLOUD
COVER WILL KEEP HIGHS FROM 5 TO 10 DEGREES BELOW NORMAL.

BASED ON THE PREVIOUS PROGNOSES...FELT THE CURRENT HIGHLIGHTS WERE
ON TRACK AND WILL NOT BE MAKING ANY ADJUSTMENTS WITH THIS
PACKAGE. HOWEVER...URGE LATER SHIFTS TO CONTINUE TO MONITOR SNOW
ACCUMULATIONS OVER THE CENTRAL AND UPPER YAMPA RIVER BASIN AND THE
I-70 CORRIDOR EAST OF RIFLE.

DRY NORTHWEST FLOW SETTLES OVER THE AREA MONDAY NIGHT AS A HIGH
PRESSURE RIDGE BUILDS OVER THE WESTERN STATES. CLEARING SKIES
WILL ALLOW TEMPERATURES TO DIP TO 5 TO 10 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 236 PM MST SUN MAR 3 2013

TUESDAY AND WEDNESDAY....A TRANSITORY RIDGE OF HIGH PRESSURE WILL
BRING MOSTLY CLEAR SKIES AND LIGHT WINDS TUESDAY INTO EARLY
WEDNESDAY. AN UPPER LEVEL TROUGH WILL MOVE ON TO THE PAC NW COAST
WEDNESDAY GIVING THE UPPER LEVEL RIDGE A PUSH TO THE EAST AND
STRENGTHENING THE SOUTHWEST FLOW OVERHEAD. THERE WILL BE SOME
INCREASE IN HIGH AND MID LEVEL MOISTURE IN THE SW FLOW BUT NO
SIGNIFICANT LIFT IS NOTED...THUS MOSTLY DRY CONDITIONS WILL
CONTINUE FOR WEDNESDAY. TEMPERATURES WILL RANGE FROM SEASONABLE ON
TUESDAY TO SLIGHTLY ABOVE SEASONAL ON WEDNESDAY AS 700 MB TEMPS
INCREASE TO NEAR 0C ACROSS THE CENTRAL SECTIONS OF THE CWA. BREEZY
CONDITIONS ARE ALSO EXPECTED ON WEDNESDAY ACROSS THE HIGHER
TERRAIN.

THURSDAY THROUGH SUNDAY...PACIFIC MOISTURE WILL BE ENTRAINED INTO
THE SOUTHWEST FLOW ON THURSDAY ALONG WITH INCREASING UPWARD QG
FORCING ALLOWING FOR THE POTENTIAL OF OCCASIONAL LIGHT SHOWERS
ACROSS THE MOUNTAINS...WHILE VALLEYS REMAIN DRY. THE 12Z GFS/EC
AGREE ON A CLOSED LOW DEVELOPING ALONG THE NORTHERN CA COAST
THURSDAY THEN BRING IT SOUTHEASTWARD INTO THE DESERT SOUTHWEST
LATER FRIDAY INTO SATURDAY...FINALLY EXITING TO THE PLAINS ON
SUNDAY. MODELS CONTINUE TO SHOW DIFFERENCES ON THE EXACT TRACK OF
THE LOW WHICH WILL GREATLY AFFECT PRECIPITATION POTENTIAL FOR OUR
CWA. FOR NOW...ADJUSTED UP BLENDED POPS TO BETTER EMPHASIZE THE
OVERALL TREND TOWARD UNSETTLED AND COOLER CONDITIONS FRIDAY
THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 236 PM MST SUN MAR 3 2013

FLIGHT CONDITIONS WILL CONTINUE TO DETERIORATE THIS EVENING INTO THE
OVERNIGHT HOURS. CIGS WILL LOWER FURTHER WITH AREAS OF LIGHT VALLEY
RAIN AND MOUNTAIN SNOW DEVELOPING OVER MUCH OF THE REGION. MOUNTAINS
WILL REMAIN OBSCURED WITH PERIODS OF MVFR AND IFR CONDITIONS TONIGHT
INTO MONDAY MORNING AT TAF SITES. IMPROVING CONDITIONS ARE
ANTICIPATED LATE MONDAY MORNING INTO THE AFTERNOON HOURS AS THE
STORM SYSTEM DEPARTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 3 PM MST MONDAY FOR COZ009-010-012-
     013-018-019.

     WINTER WEATHER ADVISORY UNTIL 9 AM MST MONDAY FOR COZ003-004-008-
     014.

     WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR COZ017.

UT...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR UTZ028.

&&

UPDATE...PF
SHORT TERM...NL
LONG TERM...TB
AVIATION...TB
Hazardous weather outlook, Mar 3, 7:57 PM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
757 PM MST SUN MAR 3 2013

COZ001>014-017>023-UTZ022>025-027>029-041400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
757 PM MST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

SNOW WILL EXPAND ACROSS ALL MOUNTAIN AREAS OVERNIGHT...BUT
DECREASE ACROSS THE NORTHEAST UTAH MOUNTAINS LATE TONIGHT.
SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR IN THE MOUNTAINS WITH
AMOUNTS RANGING FROM 5 TO 12 INCHES ABOVE 8000 FEET WITH THE
HIGHEST AMOUNTS EXPECTED OVER THE GRAND MESA...ELK AND WEST ELK
MOUNTAINS.

SNOW LEVELS WILL LOWER TO AROUND 5000 FEET OVERNIGHT AND SNOW
ACCUMULATIONS CAN BE EXPECTED ACROSS THE CENTRAL COLORADO AND
UPPER GUNNISON RIVER BASINS. THIS INCLUDES THE TOWNS OF
GUNNISON...EAGLE...GLENWOOD SPRINGS...AND CARBONDALE. CERRO SUMMIT
AND BLACK CANYON NATIONAL PARK CAN EXPEXT SIGNIFICANT SNOW
ACCUMULATIONS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL WILL SLOWLY DISSIPATE OVER THE SAN JUAN MOUNTAINS MONDAY
WITH BENIGN HIGH PRESSURE MONDAY NIGHT THROUGH THURSDAY.

ANOTHER STRONG PACIFIC SYSTEM WILL AFFECT THE AREA FROM THURSDAY
NIGHT THROUGH SATURDAY. THE EXACT PATH OF THIS STORM REMAINS
UNCERTAIN AT THIS TIME...THOUGH A HIGH CHANCE OF MOUNTAIN SNOW
AND VALLEY RAIN IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
March 3, 10:00 PM MST to March 4, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured mainly in the La Sal Mountains. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519482.